Colorado, 2014

Flash Flooding and Lightning Strike in Colorado, July 12, 2014

July 12, 2014 · NWS BOU · 3 events in 3 counties and zones

One man was killed, and four others injured, when they were struck by lightning in Rocky Mountain National Park. The incident occurred near Rainbow Curve along Trail Ridge Road, not far from where another woman was struck and killed by lightning approximately 26 hours earlier.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$25,000
Crop damage
$25,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

One man was killed, and four others injured, when they were struck by lightning in Rocky Mountain National Park. The incident occurred near Rainbow Curve along Trail Ridge Road, not far from where another woman was struck and killed by lightning approximately 26 hours earlier. Flash flooding was observed in Douglas and Elbert Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 12, 2:17 PM MST, 13 minutes earlier.

Area forecast discussion, Jul 12, 2:17 PM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
317 PM MDT SAT JUL 12 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 148 PM MDT SAT JUL 12 2014

AIRMASS IS VERY MOIST WITH PRECIPITABLE WATER VALUES GREATER THAN AN
INCH AND DEW POINTS IN THE MID 50S TO LOWER 60S. CAPES ARE ROUGHLY
700 TO 1300 J/KG. THUNDERSTORMS WILL CONTINUE TO BUILD OVER THE
MOUNTAINS AND FOOTHILLS AND SPREAD EAST ONTO THE PLAINS THIS
AFTERNOON AND EVENING. THE THREAT FOR HEAVY RAIN WITH POSSIBILITY OF
FLASH FLOODING WILL CONTINUE INTO THE EVENING. CURRENT STORMS ARE
NOT MOVING MUCH OVER NORTHEAST PARK AND EL PASO COUNTIES. WILL
CONTINUE WITH FLASH FLOOD WATCH THROUGH MID EVENING. THE STORMS OVER
LARIMER COUNTY ARE MOVING EAST AROUND 15 TO 20 MPH. THIS AND DRIER
AIR MOVING IN THIS EVENING WILL KEEP THE FLASH FLOOD THREAT LOW.
CHANCE FOR SHOWERS AND STORMS WILL END FROM THE NORTH FIRST AS DRIER
AIR MOVES IN FROM THE NORTHEAST AT THE MID LEVELS. STILL COULD SEE A
FEW LINGERING SHOWERS LATE TONIGHT...MAINLY SOUTH AND EAST.

NORTHWEST FLOW ALOFT WILL INCREASE AS UPPER LEVEL RIDGE INTENSIFIES
OVER THE GREAT BASIN. PRECIPITABLE WATER VALUES FALL TO AROUND AN
INCH...WHICH IS STILL SOMEWHAT MOIST. A WEAK DISTURBANCE EMBEDDED IN
THE FLOW ALOFT WILL TRIGGER SCATTERED STORMS SUNDAY AFTERNOON. DUE
TO DRIER AIR AND STRONGER FLOW ALOFT...THE THREAT FOR HEAVY RAIN AND
FLASH FLOODING WILL BE LOWER. SHEAR WILL INCREASE...HOWEVER CAPES
WILL BE LOW...LESS THAN A 1000 J/KG...SO THE SEVERE THREAT WILL BE
LOW TOO. THE NORTHWEST FLOW WILL KEEP COOLER AIR OVER THE AREA.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 148 PM MDT SAT JUL 12 2014

MODELS HAVE MODERATELY STRONG NORTHWESTERLY FLOW ALOFT OVER THE
FORECAST AREA SUNDAY NIGHT THROUGH TUESDAY NIGHT. BASICALLY...THE
MODELS HAVE A SIGNIFICANT UPPER TROUGH/CLOSED LOW OVER THE GREAT
LAKES WITH THE UPPER RIDGE CENTER OF OVER THE GREAT BASIN ALL FIVE
PERIODS. THE QG VERTICAL VELOCITY FIELDS HAVE WEAK UPWARD MOTION
FOR THE CWA MOST OF THE TIME. FOR THE MOST PART...THE BOUNDARY
LAYER FLOW HAS AN EASTERLY COMPONENT TO IT FROM THE DIVIDE
EASTWARD ALL FIVE PERIODS. FOR MOISTURE...THERE IS PLENTY THE
WHOLE TIME. PRECIPITABLE WATER VALUES ARE PROGGED FROM 0.8 TO 1.2
INCHES FOR THE PLAINS AND FOOTHILLS SUNDAY NIGHT THROUGH TUESDAY
NIGHT. THE LOW LEVEL DEW POINT PROGGS HAVE 50 TO LOWER 60S F
READINGS FOR THE PLAINS AND FOOTHILLS ALL FIVE PERIODS. THE CAPE
IS FAIR SUNDAY EVENING...THE HIGHEST VALUES ARE OVER THE
FOOTHILLS. FOR LATE DAY MONDAY...THERE IS CAPE OVER THE WESTERN
TWO-THIRDS OF THE CWA...BEST IN THE MOUNTAINS...WITH PRACTICALLY
NOTHING OVER THE NORTHEAST CORNER. ON LATE DAY TUESDAY...THERE IS
SIGNIFICANT CAPE OVER THE WESTERN HALF OF THE PLAINS...SOME AREAS
WITH OVER 2000 J/KG. THE QPF FIELDS SHOW SOME MEASURABLE RAINFALL
ACROSS ALL THE CWA THE DAY DAY PERIODS. THE BEST AMOUNTS ARE
SUNDAY EVENING AND TUESDAY LATE DAY. WILL STAY THE COURSE AND GO
WITH "CHANCES" FOR THE LATE DAY PERIODS. MONDAY'S HIGH
TEMPERATURES ARE CLOSE TO SUNDAY'S...MAYBE A TAD COOLER. TUESDAY'S
HIGHS ARE SIMILAR AS WELL. FOR THE LATER DAYS...WEDNESDAY THROUGH
SATURDAY...MODELS KEEP THE UPPER RIDGE WEST OF COLORADO INTO
FRIDAY...THEN IT MIGRATES EASTWARD TO BE SOUTH OF COLORADO BY
SATURDAY. MOISTURE IS PRETTY GOOD THROUGH THURSDAY THEN THINGS DRY
OUT.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z SUNDAY LATE AFTERNOON)
ISSUED AT 148 PM MDT SAT JUL 12 2014

THUNDERSTORMS WILL AGAIN IMPACT THE DENVER AIRPORTS TODAY THROUGH
02Z. HEAVY RAIN...SMALL HAIL AND STRONG WINDS WILL BE POSSIBLE WITH
THE STORMS. NORTHEAST WINDS MAY SHIFT DIRECTIONS THROUGH 02Z DUE TO
OUTFLOW WINDS FROM CONVECTION. ONCE THE STORMS MOVE OFF TO THE
SOUTHEAST...NORTHERLY WINDS ARE EXPECTED FOR THE EVENING AND
OVERNIGHT HOURS.

THERE WILL BE A CHANCE FOR FOG AND LOW CLOUDS AGAIN SUNDAY MORNING
09Z TO 16Z. HAVE ADDED A FEW LOW CLOUDS TO THE TAFS. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED AT THE DENVER AIRPORTS SUNDAY
AFTERNOON.

&&

.HYDROLOGY...
ISSUED AT 148 PM MDT SAT JUL 12 2014

AIRMASS WILL BE VERY MOIST THROUGH THIS EVENING. THERE IS A THREAT
FOR FLASH FLOODING...BEST CHANCE BEING FROM DENVER SOUTH DUE TO
SLOWER STORM MOVEMENT AND HIGH NUMBER OF STORMS. FLOOD PRONE AREAS
LIKE BURN/FLOOD AREAS EVEN OUTSIDE OF THE FLASH FLOOD WATCH WILL SEE
A CHANCE OF FLOODING TODAY. THE HEAVIEST RAINFALL RATES WILL BE
AROUND ONE INCH IN 20 MINUTES.

THERE WILL BE SHOWERS AND THUNDERSTORMS AGAIN ON SUNDAY...THOUGH
FEWER THAN TODAY. THE FLASH FLOOD THREAT WILL BE LOWER SUNDAY DUE TO
STRONGER FLOW ALOFT PUSHING STORMS ALONG AND A DRIER AIRMASS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ036-039>041.

&&

SHORT TERM...MEIER
LONG TERM...RJK
AVIATION...MEIER
HYDROLOGY...MEIER
Hazardous weather outlook, Jul 12, 9:45 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1045 AM MDT SAT JUL 12 2014

COZ030>051-131645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1045 AM MDT SAT JUL 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL FORM OVER THE MOUNTAINS BY EARLY AFTERNOON AND
MOVE ONTO THE PLAINS DURING THE AFTERNOON AND EARLY EVENING. THE
MAIN THREAT FROM THE STORMS IS HEAVY RAIN. THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING ONE OF RAIN IN 20 MINUTES. THIS
COULD BE ENOUGH TO PRODUCE FLOODING...ESPECIALLY IN BURN OR FLOOD
IMPACTED AREAS OR CITIES. THE GREATEST THREAT WILL BE FROM DENVER
SOUTH.

THERE IS ALSO THE POSSIBILITY OF ONE OR TWO SEVERE STORMS WITH
LARGE HAIL AND DAMAGING WINDS ON THE PLAINS. THE THUNDERSTORM
ACTIVITY WILL DIMINISH FROM NORTH TO SOUTH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS THROUGH
THE MIDDLE OF NEXT WEEK...WITH A DRIER AIRMASS MOVING IN BY LATE
WEEK. THE MAIN THREAT FROM THE STORMS WILL BE LOCALLY HEAVY
RAINFALL...THOUGH THE STRONGER STORMS COULD ALSO PRODUCE HAIL AND
STRONG WINDS. TEMPERATURES WILL BE AT OR SLIGHTLY BELOW SEASONAL
NORMALS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 12, 1:26 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
226 PM MDT SAT JUL 12 2014

COZ038-043-122100-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
CENTRAL AND SOUTH WELD COUNTY CO-
226 PM MDT SAT JUL 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD AND EAST
CENTRAL LARIMER COUNTIES UNTIL 300 PM MDT...

AT 225 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TIMNATH...OR 8 MILES EAST OF FORT COLLINS...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN FORT COLLINS...GREELEY...NORTHEASTERN LOVELAND...
WINDSOR...SEVERANCE...AULT...PIERCE AND TIMNATH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4043 10500 4065 10504 4064 10473 4043 10475
TIME...MOT...LOC 2025Z 289DEG 8KT 4054 10492

RPK

The radar

The Cheyenne radar (KCYS), 113 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Larimer

When
July 12, 2:30 PM MST
Where
Larimer County, 5.09 mi W of Deer Ridge
Deaths
1 direct, 0 indirect
Injuries
4 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.393, -105.695

Lightning killed one man and injured four others in RMNP.

Flash Flood, Elbert

When
July 12, 5:45 PM MST to 7:00 PM MST
Where
Elbert County, 5.24 mi NW of Elizabeth to 6.24 mi NW of Elizabeth
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
39.410, -104.660

Over three inches of heavy rain caused flash flooding north and northwest of Elizabeth. The rainfall flooded barns and fields, and inundated the surrounding roadways with standing water.

Flash Flood, Douglas

When
July 12, 6:55 PM MST to 8:30 PM MST
Where
Douglas County, 2.24 mi WNW of Acequia to 0.87 mi S of Louviers
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$10,000
Reported by
Amateur Radio
Coordinates
39.510, -105.040

Heavy rain, up to 3 inches in one hour, forced mud and debris to slide across US 85 near Airport Road. In addition, Moore and Titan Roads were closed as floodwaters, 6 to 8 inches in depth, crossed the roadways.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Larimer2014-07-1252MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531646, 532532, 532531.